MONDAY, Dec. 12 (HealthDay News) -- Cancer patients receiving chemotherapy most often develop blood clots after they are discharged from the hospital, according to a large new study.
Efforts to prevent this common and potentially life-threatening complication of cancer treatment should focus on outpatients -- not those still in the hospital, the researchers said.
A blood clot, also called a venous thromboembolism (VTE), is a mass of red blood cells, clotting proteins and platelets that block the flow of blood. Once cancer patients develop one clot, they're much more likely to develop others, according to a news release from the University of Rochester Medical Center.
"One in five patients develops blood clots after a cancer diagnosis and we believe that number is rising," study author Dr. Alok Khorana, an associate professor in the James P. Wilmot Cancer Center at URMC, said in the release.
After examining nearly 18,000 cancer patients over four years, the researchers found that of the 5.6 percent who developed blood clots, 78 percent were receiving treatment as outpatients.
The retrospective, observational study is slated for presentation Monday at the American Society of Hematology annual meeting in San Diego. Data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
"The Surgeon General recently issued a Call to Action to reduce VTE. At this point public health efforts have focused on inpatient prophylaxis. These new data suggest that to reduce the burden of VTE in cancer patients, prevention efforts will have to shift to the outpatient arena as well," Khorana said.
Doing so would reduce health care costs, the researchers suggested.
Cancer patients need more information on blood clots, they also said.
"Ongoing public health issues that we must address are how to educate patients on the importance of blood clot prevention, and improving compliance to preventive treatment," Khorana said. "Patients should immediately report to their physicians any unusual symptoms such as swelling or redness in limbs, or shortness of breath, even if they are otherwise feeling well."
The U.S. National Cancer Institute provides more information on treatment of cancer.
-- Mary Elizabeth Dallas
SOURCE: University of Rochester Medical Center, news release, Dec. 12, 2011.
All rights reserved